Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 171, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2001, 8:31 PM CDT for Republic County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 2001, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 17, 2001, 9:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Republic County, KS
The radar
The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
898 WUUS53 KTOP 180132 SVRTOP KSC157-180230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 831 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 930 PM CDT * AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF REPUBLIC...OR ABOUT 35 MILES NORTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... REPUBLIC COURTLAND BELLEVILLE SCANDIA MUNDEN NORWAY LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3998 9738 3999 9792 3967 9790 3967 9737
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:40 PM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Aug 17, 1:40 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 140 PM CDT FRI AUG 17 2001 MAIN FORECAST CONCERN IS SHOWERS/THUNDERSTORM CHANCES INTO TONIGHT... TONIGHT...UPPER IMPULSE HEADING SOUTH WITH ATTENDANT SURFACE BOUNDARY MAY BE ENOUGH TO SET OFF SOME CONVECTION FOR TONIGHT. WILL PROBABLY STAY WITH CHANCE CATEGORY POPS CURRENTLY IN FORECAST ALTHOUGH EXACT VALUES MAY BE A CATEGORY LOWER BASED ON LATEST GUIDANCE CONSENSUS. BUT FINAL DECISION ON ACTUAL WORDING AND NUMBERS WILL NOT BE MADE UNTIL NEAR ZFP ISSUANCE TIME DEPENDING ON THE LATEST SATELLITE AND WSR-88D INDICATIONS. IN ANY EVENT IT APPEARS THE NORTHEAST COUNTIES HAVE THE BEST CHANCE FOR ANYTHING. CURRENT FORECAST TEMPERATURES LOOK GOOD. SATURDAY...UPPER VORTEX MOVES SOUTH INTO MIDDLE MISSISSIPPI VALLEY REGION AND THE INSTABILITY GENERATED BY THE ASSOCIATED COLD POOL ALOFT MAY BE ENOUGH TO SET OFF SOME AFTERNOON SHOWERS. BUT CURRENT FORECAST IS DRY AND POP GUIDANCE DOES NOT SUPPORT PRECIPITATION. THEREFORE WILL LIKELY KEEP FORECAST DRY FOR NOW AND LET LATER FORECASTERS EVALUATE SITUATION...BUT INSTEAD WILL UP THE CLOUD CATEGORY FROM CURRENT MOSTLY SUNNY WORDING TO PARTLY CLOUDY. REGARDING TEMPERATURES...WILL ADJUST THE NORTHEAST COUNTIES DOWN TO THE LOWER 80S BASED ON LATEST GUIDANCE AND EXPECTED CLOUD COVER...AND THE WESTERN COUNTIES TO THE MIDDLE 80S FOR THE SAME REASON. SATURDAY NIGHT AND SUNDAY...UPPER VORTEX MOVES AWAY WHILE UPPER RIDGE APPROACHES. THIS SHOULD GIVE US GENERALLY CLEAR SKIES. CURRENT TEMPERATURES ARE IN CLOSE AGREEMENT TO LATEST GUIDANCE CONSENSUS AND WILL NOT BE ADJUSTED EXCEPT IN THE EASTERN COUNTIES FOR SUNDAY WHERE SURFACE RIDGING IN THE AREA WOULD SUGGEST LOWERING HIGHS A DEGREE OR TWO. SUNDAY NIGHT...UPPER RIDGE IS STILL THE MAIN INFLUENCE ALTHOUGH AVN DOES HAVE A WEAK UPPER IMPULSE APPROACHING OUT OF NEBRASKA. GUIDANCE POPS ARE BELOW 15 PERCENT AND WILL KEEP THINGS DRY ON THE OFFICIAL WORDING FOR NOW. THIS IS IN AGREEMENT WITH THE CURRENT FORECAST. WILL ADJUST EASTERN COUNTY TEMPERATURES DOWN TO THE LOWER 60S BASED ON LATER RETURN TO SOUTHERLY FLOW...AND LEAVE THE WESTERN COUNTIES ARONE. THIS IS IN AGREEMENT WITH GUIDANCE CONSENSUS. .TOP...NONE. 34
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.